Kentucky, 2024

Flash Flood and Flooding in Kentucky, May 14, 2024

May 14, 2024 · NWS PAH · 5 events in 5 counties and zones

Surface low pressure was drifting across the Quad State on the 14th. Showers and thunderstorms developed in the afternoon to evening with Western Kentucky seeing storms drift slowly, pivoting eastward to northeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface low pressure was drifting across the Quad State on the 14th. Showers and thunderstorms developed in the afternoon to evening with Western Kentucky seeing storms drift slowly, pivoting eastward to northeastward. CAPE values around 1000 J/kg dropped off after sunset. Lapse rates were around 6.5 C/km, and shear was limited to around 25 kts. A few of the storms became strong to severe with a tree falling onto a home near Eddyville and quarter size hail occurring on the south side of Princeton. Torrential rainfall of 3-5.5 inches fell in Henderson County, though flooding reports were confined to the western portions of the county. Flooding also occurred in Calloway County, with brief minor flooding in Christian County at the 68/80 Bypass site for the South Fork of the Little River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 5:28 AM CST, 4 hours 32 minutes earlier. Its key messages:

  • Showers and thunderstorms continue today; can't rule out a severe storm this afternoon.
  • Some lingering showers continue tonight into Wednesday, and then another system spreads additional showers and storms into the region Thursday through Friday.
  • Uncertainty exists regarding precip chances this weekend, but it's quite possible it ends up completely dry.
  • Temperatures will start off near to slightly below normal the next couple of days, then warm above normal this weekend as highs reach the mid 80s.
Area forecast discussion, May 14, 5:28 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 AM CDT Tue May 14 2024

.KEY MESSAGES...

- Showers and thunderstorms continue today; can't rule out a severe
  storm this afternoon.

- Some lingering showers continue tonight into Wednesday, and
  then another system spreads additional showers and storms into
  the region Thursday through Friday.

- Uncertainty exists regarding precip chances this weekend, but it's
  quite possible it ends up completely dry.

- Temperatures will start off near to slightly below normal the
  next couple of days, then warm above normal this weekend as
  highs reach the mid 80s.

&&

.DISCUSSION...
Issued at 244 AM CDT Tue May 14 2024

A surface low is currently located over north central Arkansas with
convection located out ahead of it across southeast Missouri. This
activity will pivot northeast across the rest of the region through
early-mid morning. Weak instability should largely hinder the severe
concern, but training of convection may lead to a localized flash
flooding concern. Some areas have already received 1-2" and could
see some additional 2-3" swaths occurring through sunrise.

An upper low over western Missouri will slowly churn eastward today,
providing forcing for additional convection to occur this afternoon.
Stronger wind fields aloft will depart to the southeast, but 25 kts
of 0-6 km shear may still be realized especially across the east
half of the area. This combined with 1000-1500 j/kg of MLCAPE and
decent mid-level lapse rates of 6.5 C/km may support a few strong to
severe storms developing. SPC has the east half of the area in a Day
1 marginal which seems reasonable. More likely to see small hail or
gusty winds with a few of the stronger storms, but can't rule out
something a bit perkier. Also may end up with a few cold air funnel
sightings.

The convection should decrease fairly quickly this evening with loss
of daytime heating. The cyclonic flow around the upper low may lead
to additional isolated showers on Wednesday, mainly east of the
Mississippi River.

We won't see much break in between systems as mid-level energy
ejects across the Plains and into the Ozarks by Wednesday night.
This may lead to a decaying MCS of sorts that could potentially
reach our western counties by 12z Thursday. Additional showers and
storms are then expected to develop Thursday afternoon and evening,
and continue off and on through Friday night. Can't rule out a few
strong storms on Thursday (if the 00z NAM is correct it'd be more
concerning). 0-6km shear looks to be at least 30-35 kts and somewhat
decent instability is expected to develop by afternoon. SPC
currently has portions of our area in a marginal risk for severe
which is hard to argue against at this time.

Ensemble members are all over the place for this weekend, but the
majority seem to favor a mainly dry period as the trough responsible
for the late week rains shifts southeast of our cwa. Of course, the
GFS offers up a much slower evolution of the trough that actually
ends up with another upper low moving across our cwa on Saturday and
keeping us unsettled. For now see no reason to stray from the low
PoPs the NBM has in, but would tend to lean toward a drier weekend
being realized.

Our unsettled weather pattern could continue through much of next
week, but ensemble data is all over the place. There is higher
confidence in above normal temperatures than day to day precip
chances at this point. Looks like highs in the 80s may be on the
table much of the week. Wouldn't be surprised to see one or two days
close to 90. It also may be quite muggy with dewpoints well into the
60s and possibly exceeding 70 at times.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 620 AM CDT Tue May 14 2024

Scattered to numerous SHRA will continue through the day. TSRA
most likely across west Kentucky and southwest Indiana this
morning, then across the entire region this afternoon into early
evening. Coverage should dwindle quickly after sunset. Cigs are
a bit variable, but should predominately be in the IFR or low
MVFR range this morning before some gradual improvement this
afternoon. Guidance hints at cigs lifting to VFR levels at least
across the south half of the area later this afternoon and
evening before tanking again tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SP
AVIATION...SP
Hazardous weather outlook, May 14, 2:35 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Tue May 14 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Tue May 14 2024 /435 AM EDT Tue May 14 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today. The primary hazards
will be small hail, gusty winds, brief heavy rain, and lightning.
However, one or two storms could become severe with large hail or
damaging winds. Localized flooding is also a concern with any
training storms, particularly this morning.

River flooding continues along several area rivers this week.
Refer to the river flood products for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances are in the forecast on Thursday and Friday.
A few strong to severe storms are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation can't be completely ruled out this afternoon.

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flood, Henderson

When
May 14, 10:00 AM CST to 4:00 PM CST
Where
Henderson County, 0.73 mi NW of Geneva to 0.19 mi SE of Smith Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.828, -87.708

Flood waters rose around a few buildings in the Hwy 136 West area on the west side of the county.

Thunderstorm Wind, Lyon

When
May 14, 2:10 PM CST
Where
Lyon County, 3.45 mi NE of Kuttawa
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.100, -88.070

A couple of trees were downed by thunderstorm winds, one falling onto a house in Eddyville.

Flash Flood, Calloway

When
May 14, 2:40 PM CST to 4:20 PM CST
Where
Calloway County, 2.41 mi NW of New Concord to 1.67 mi NW of New Concord
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.578, -88.176

Several inches of water running across KY 280 north of KY 121 South.

Hail, Caldwell

When
May 14, 2:41 PM CST to 2:44 PM CST
Where
Caldwell County, 2.21 mi SW of Princeton to 1.31 mi SSW of Princeton Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.100, -87.901

Hail was reported near Princeton as a thunderstorm progressed eastward, with penny size hail near the Princeton Golf Club and quarter size hail on the south side of Princeton. A 56 mph wind gust was observed at the Mesonet station PRNC Princeton KY 2 SE.

Flood, Christian

When
May 14, 5:45 PM CST to 8:00 PM CST
Where
Christian County, 1.5 mi NNE of Casky to 3.78 mi E of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.841, -87.421

Heavy rain in Christian County from the May 14th storms resulted in rapid river level rises on the South Fork of the Little River with minor flooding occurring during the early evening hours of the 14th near the 68/80 site. Farmland flooding and some street flooding of nearby roads briefly occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182199, 1182190, 1182122, 1182181, 1181520.